The Consequence Of One Small Error: Stevens-Johnson Syndrome

stevens-johnson syndromeAt some point while Khaliah Shaw was seeking treatment for her depression, someone made a mistake. Perhaps a doctor wrote down the wrong thing or a pharmacist misread a number. Or it could have been an error caused by carelessness, or simply the result of a miscommunication or a simple human error. But a mistake was made, and Shaw was given an incorrect dosage of her antidepressant.

The result? Her skin literally burned off.

What Is Stevens-Johnson Syndrome?

Following her negative reaction, Shaw was diagnosed with Stevens-Johnson Syndrome. It’s a rare, unpredictable disease. It’s also incredibly painful. It results from a reaction to a medication, often a wrongfully or incorrectly prescribed medication. Certain medications are more likely to cause a reaction, including:

  • Gout medications
  • Antibiotics
  • Medication for seizures
  • Medication for mental illnesses, like depression, anxiety, or bipolar disorder

Common painkillers, like ibuprofen and Aleve, can also cause negative reactions.

Stevens-Johnson Syndrome is unpredictable. However, certain people, like those with HIV or otherwise compromised immune systems, may be at a higher risk of Stevens-Johnson Syndrome.

When a medication triggers Stevens-Johnson Syndrome, the victim may experience:

  • Unexplained skin pain
  • A red or purple skin rash
  • Blisters on the skin and mucous membrane of the mouth, nose, eyes, and genitals
  • Shedding of the skin

In Shaw’s case, the condition destroyed her sweat glands and left her nails unable to grow back. She is also partially blind. While her skin painfully blistered and peeled away, she was in a medically-induced coma for five weeks. Now, only in her mid-20s, she faces permanent skin damage. Additionally, she says that her medical bills have already hit $3 million. A lawsuit filed on her behalf claims that her pharmacist was negligent in not recognizing the medication error, which directly caused Shaw to develop Stevens-Johnson Syndrome.

The Consequence Of Medical Errors

While Stevens-Johnson Syndrome is rare, medication errors are not. These errors fall under the umbrella of medical malpractice, which is the third leading cause of death in the United States. Oftentimes, like in Shaw’s case, medical malpractice occurs due to negligence or simple error. When someone receives an incorrect dosage or wrong medication, they might suffer from an array of harmful effects, including:

  • Negative interaction with other medications
  • Allergic reaction
  • Delayed administration of necessary medication
  • Failure to recognize adverse side effects
  • Overdose

In the event of a wrong prescription, an error can even lead to serious injury or illness, like in Shaw’s case. In extreme cases, it leads to death. When it comes to prescriptions, every tiny decimal point matters. Doctors, nurses,  pharmacists, and other healthcare professionals have a duty to pay attention to the little things.


The attorneys at Perenich, Caulfield, Avril & Noyes represent those involved in car accidents, motorcycle accidents, bicycle accidents, pedestrian accidents, and other types of personal injury matters. Our firm is one of the oldest personal injury law firms in Tampa Bay. There are no attorneys’ fees or costs unless we prevail for you. Call our office 24 hours a day at 727-796-8282 or simply click here to schedule a free case consultation.


Related Post

Leave us a reply

Paste your AdWords Remarketing code here